Ontario County warns public after horse tranquilizer linked to overdose death

Local News

ONTARIO COUNTY, N.Y. (WROC) — Ontario County Health officials are warning residents after deadly horse tranquillizer was found in street drugs.

Officials say Xylazine, has been linked to one fatal overdose in Ontario County. According to officials, Xylazine is commonly used by veterinarians as a sedative, muscle relaxer and analgesic in animals.

 Monroe County Executive Adam Bello and Public Health Commissioner Dr. Michael Mendoza sent a warning to Monroe County just last week when the substance was discovered. The Monroe County Sheriff’s Office reported seven fatal overdoses locally in a 48-hour span.

Xylazine is not approved for human use and can produce significant harmful and unexpected effects. These effects could include:

  • Central nervous system depression, such as blurred vision, disorientation, dizziness, drowsiness, having difficulty moving, slurred speech, and fatigue
  • Respiratory depression, such as shallow or stopping breathing
  • Cardiovascular effects, such as low blood pressure and slower heart rate

Xylazine has been found to be cut in heroin, fentanyl and cocaine. Narcan does not work on this substance, however health officials say Narcan should still be used since Xylazine is often mixed with opioids.

Those struggling with addition can call the Finger Lakes Area Counseling and Recovery at (315)-462-9466.

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

News 8's Backyard BBQ Contest! Enter Today

Trending Stories

Destination NY
Download Our App

Don't Miss

More Don't Miss